Overmedication of Nursing Home Residents
Many medications are being used in the nursing home setting inappropriately. Some of the reasons for this is that physicians have been prescribing such medications for many years and fail to keep up with research regarding the dangers of such medications in the elderly. Additionally, many nursing home physicians are not specialized in geriatric care and prescribe the same types of medication they would for a younger population.
Some medications are not appropriate for use in the elderly due to declining kidney and liver function, decreasing the ability for such medications to be metabolized and eliminated from the body, even in a healthy elder. Due to a decline in such function, most elders only need 50% of the recommended adult dose of medication to achieve the same effect as a younger person. When the dose for a younger person is utilized, the risk for drug toxicity is greater.
Nursing home staff should be aware of medications that should not be used in the elderly population or used at a reduced dose. Federal guidelines now mandate the types of medications that should not be used in the elderly and hold the nursing home responsible when such medications are inappropriately used. The following are some examples of common inappropriately used medications and some reasons why such medications should not be used.
- Benadryl, Atarax, Vistaril (antihistamines) – Many of the drugs in this category are sold over the counter and are used as sleep aids and treatment for colds and allergies. They can cause confusion, constipation, and increase the risk of falls in the elderly.
- Digoxin (antiarrhythmic) – if used, it should only be the lowest dose possible. It may cause increased heart failure, nausea, and confusion.
- Demerol - not an effective oral agent for chronic pain and has many disadvantages over other narcotics, including significant sedation and increased risk for falls.
- Darvocet – offers no advantages over Tylenol in pain control but has the same side effects as other narcotic drugs, including increased risk for constipation, confusion, and falls.
- Valium (benzodiazepine) - Long half-life benzodiazepines can cause prolonged sedation and increased risk for falls and fractures (especially hip fractures). These findings have also been noted with shorter-acting agents such as Xanax and Ativan.
- Doxepin, Imipramine, Elavil (antidepressants) - High risk of confusion and sedation. Elavil is rarely the antidepressant of choice for elderly persons.
- Ritalin - May cause agitation, stimulation of the central nervous system, and seizures. Often used to stimulate appetite and alertness in the elderly – it has the opposite effect in the elderly as it does in children.
- Tigan – used for nausea and is the least effective drug in this category; can cause marked extrapyramidal side effects, including stiffness.
- Donnatal with belladonna, Bentyl, Anaspaz, and propantheline (gastrointestinal antispasmodics used to treat ulcers and irritable bowel syndrome) – High risk for confusion and sedation. They often cause significant toxic effects in the elderly.
- Lomotil (antidiarrheal) – Can cause drowsiness, confusion, and dependence; long-term use is not recommended.
- Indomethacin, Toradol, and Feldene (nonsteroidal-antiinflammatory agents - NSAIDS) – Indomethacin produces serious central nervous system effects. Toradol and Feldene have a greater risk of upper gastrointestinal bleeding than other NSAIDs.